Heroin, horse, smack. By any name, it’s a killer and very addictive drug. It is processed from morphine, a naturally occurring substance found in the seed pod of certain varieties of poppy plants. It is a very addictive opiate. It is typically sold as a white or brownish powder or as the black sticky substance known on the streets as “black tar heroin.” Pure heroin is a white powder. Black-tar heroin is sold to dealers. It is prepared for use by freezing it until it gets hard, then grinding it into a dark-brown dust. Most street heroin varies in color from white to dark brown. The differences in color are because of impurities left from the manufacturing process or additives.
Although purer heroin is becoming more common, most street heroin is “cut” with other drugs such as antihistamines to mask stuffy noses, watery eyes and other signs of use, or with sugar, starch, powdered milk, quinine, strychnine or other poisons. The heroin is then packed into gelatin capsules or folded into small paper “bindles” and stuffed inside very small balloons, which are sold on the street for anywhere from $5 to $25 each. Because heroin abusers do not know the actual strength of the drug or what substance was used to cut it, they are at risk of overdose or death with every dose they take. Overdoses are common. It’s easy to take a dose that was not diluted enough, and too much heroin can suppress breathing or cause users to suffocate in their own vomit.
Users get high by snorting, smoking, or injecting the heroin. Intravenous injection gives a feeling of euphoria seven to eight seconds after injection; intramuscular injection takes five to eight minutes. Sniffing or snorting heroin produces peak effects within 10 to 15 minutes. The availability of high-purity heroin and the fear of infection by sharing needles have made snorting and smoking the drug more common.
In an addicted person, withdrawal occurs within a few hours after the last use. Symptoms of withdrawal can be drug craving, restlessness, muscle and bone pain and vomiting. Symptoms peak between 48 and 72 hours after the last dose and last about a week. They can be very intense, and the addicted person may return to using again if he or she doesn’t receive treatment for withdrawal symptoms and treatment intervention to help break the cycle of addiction.